I have a 14 year old boy that stays with me and he takes daily meds, one of which is prozac. In my care I have zero problems with him emotionally. I have read that this drug can severely harm children and increase the likelyhood of suicide. His mother is a wonderful person but I don't think she understands the problems with this medication. He has to take it to keep him from anger outbursts with his older sister. I have a boy and girl the same age and as far as I can tell, arguing is just normal. Should I tell his mother the risks? And are they significant?
9 Jun 2012
Hey girl. I'm not really familiar with Prozac and children, but I just wanted to tell you that I think that if the child is in your care at all, you should have the right to discuss anything with the mother. There's nothing wrong with that at all. I mean you are caring for this child too. Well I do wish you all the luck in the world. Take care and I commend you for being a good childkeeper. Best wishes to you hon. Talk to you later. Ruthie
9 Jun 2012
I would think that the doctor would not have prescribed it if his angry outbursts were just arguing. Angry outbursts can mean he goes into a rage where he could be dangerous. I've seen people go into these angry rages, and they are out of control enough to hurt people. While anti depressents aren't recommended for kids, there are times they are used with great success. The risks of suicide are usually a few weeks after the medication is started.
9 Jun 2012
Hello freakingouthere. Prozac and teenagers taking it has been used safely since Prozac first came on the market i believe in '88 or '89. It had received a fair amount of press (bad) in its early years but over time has become accepted as a anti-depressant that does work well. When first put on the market it was supposed to be the end all of antidepressants. The cream of the crop. and because of the high expectations it never did rise up that to that status if you will. The pre-teen/teenagers taking it when monitered by the prescribing physician, as with most all perscription medications, should be fine. Regards pledge
9 Jun 2012
I think that it takes a village to raise a child. If you could talk to this mom, without her getting offended, go for it!! I hate seeing children on strong psychotropic medications. I went through it with my son, and I stopped. I have learned so much about how diet affects the entire being in the last few years, that I am sure that was the problem. With all the pesticides and GMO's in our food now, we have no idea what "drugs" we are eating that aren't even in our drug list!!! I feel that we are human experiments. Nowadays with all the farmers markets around, organic local food is abundant again!! Good luck to you, and I certainly hope that she listens!
10 Jun 2012
Hi, i was prescribed Prozac when i was 13 years old. I took it for several years and i really felt a positive difference after being on them for a month or so. The warnings about increasing the likeliness of suicide are really more relevant during the induction period (first 4 weeks). Obviously everyone reacts to medications differently, but i wanted to share this in case it gives you a bit of comfort?
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
children have behavior problems are living with birth mom after being in care for 4yrs.mom is not consistent with dosage,case in court as we speak,we ...
1 answer • 22 Nov 2009
Should Nizoral be prescribed for young children? My 11 year old son had been "feeling strange" with?
... thoughts that "life is not worth living" after 3 days of useage for a scalp rash. We stopped using the cream as this was the only ...
0 answers • 29 Apr 2011
prozac, but am terrified of the weight gain, i see some people do gain significant amounts of weight whilst on prozac.. Will I gain weight? because ...
4 answers • 1 Nov 2011
... these risks
1 answer • 13 Oct 2014